Alert archive / Arkansas / Flash Flood Warnings in 2018

Flash Flood Warning 9, NWS Little Rock, AR

February 21, 2018Desha County, Drew County, Lincoln County, Arkansas

NWS Little Rock, AR issued this flash flood warning at Feb 21, 2018, 4:21 PM CST for Desha County, Drew County, Lincoln County, Arkansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 21, 2018, 4:21 PM CST (22:21 UTC)
Expired
Feb 21, 2018, 7:15 PM CST
In force
3 hr
Issued by
NWS Little Rock, AR
Area
Storm-based polygon
Flood severity
None

Counties Desha County, AR, Drew County, AR, Lincoln County, AR

The radar

The Little Rock radar (KLZK), 140 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 10.4 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2018-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2018-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -344 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
633 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
-344 m²/s²
0-3 km storm-relative helicity
-200 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

968 
WGUS54 KLZK 212221
FFWLZK
ARC041-043-079-220115-
/O.NEW.KLZK.FF.W.0009.180221T2221Z-180222T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Little Rock AR
421 PM CST WED FEB 21 2018

The National Weather Service in Little Rock has issued a

* Flash Flood Warning for...
  Desha County in southeastern Arkansas...
  Drew County in southeastern Arkansas...
  Lincoln County in southeastern Arkansas...

* Until 715 PM CST

* At 420 PM CST, Doppler radar indicated heavy rain across the 
  warned area. Also, an area of moderate to heavy rainfall extended 
  to the southwest and into Louisiana, and this will continue to 
  move up and into southeast Arkansas over the next several hours. 
  With additional heavy rainfall expected, flash flooding is likely 
  to occur. 

* Some locations that will experience flooding include...
  Monticello...                     Dumas...
  Dermott...                        Star City...
  Rosedale...                       Rohwer...
  Gould...                          Wilmar...
  Grady...                          Arkansas City...
  Mitchellville...                  Tillar...
  Watson...                         Winchester...
  Whitefield...                     Plantersville...
  Lucca Landing...                  McGehee...
  Woodville...                      Douglas...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3396 9097 3397 9109 3378 9099 3378 9114
      3368 9103 3370 9121 3360 9113 3352 9125
      3359 9145 3339 9146 3340 9199 3409 9195
      3407 9173 3417 9171 3409 9160 3408 9145
      3395 9135 3394 9115 3411 9114 3409 9087

$$

57

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at Feb 21, 3:25 PM CST, 56 minutes earlier.

Area forecast discussion, Feb 21, 3:25 PM CST, 56 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
325 PM CST Wed Feb 21 2018

.Near Term...Late This Afternoon and Tonight

Cold fnt was to the S of the FA this aftn, situated over Nrn LA.
Copious amounts of moisture/lift cont to advect acrs the region,
resulting in widespread rain over much the FA. Temps held fairly
steady with 30s over N AR, with 40s/lower 50s elsewhere.

Main concern thru tngt wl be the contd rain chances, and threat of
flooding. Radar data cont to suggest mainly light to moderate rain
wl cont ovr much of the area tngt. Conds have turned more to an
areal flood threat, although flash flooding potential still exists.
Thus, have kept flood watch in place for primarily the SE half of
the area into Thu mrng.

With sfc temps hovering close to freezing, cannot rule out some
light freezing rain this evening over part of N-Central AR. Still
not expecting any sig ice accumulation, so have opted not to issue
any headlines. Wl cont to monitor trends this evening though.
&&

.Short Term...Thursday Through Saturday

A nearly stationary boundary located just to the south and southeast
of the forecast area is expected to lift slowly to the north during
this period. The focus for the heaviest rainfall is expected to also
shift northward during this period.

Another round for a focused excessive rainfall threat appears for
late Thursday into Friday evening, as another wave of southwesterly
flow energy approaches the mid south.
&&

.Long Term...Saturday Night Through Wednesday

Southwest flow will continue over Arkansas Saturday night as an
upper low moves through the Plains. The southwest flow aloft will
continue over Arkansas Sunday, with surface high pressure in place,
but drier air will enter the area and continue into Monday. Moisture
will return Tuesday night into Wednesday and rain chances will
increase. Temperatures will remain near normal through the period.
&&

.LZK Watches/Warnings/Advisories...
Flood Watch through late tonight FOR Clark-Cleburne-Dallas-Faulkner-
Garland-Grant-Hot Spring-Independence-Jackson-Lonoke-Montgomery-
Ouachita-Perry-Pike-Polk-Prairie-Pulaski-Saline-White-Woodruff.

Flood Watch through Thursday morning FOR Arkansas-Bradley-Calhoun-
Cleveland-Desha-Drew-Jefferson-Lincoln-Monroe.

Near Term...44 / Short Term...55 / Long Term...51
Hazardous weather outlook, Feb 21, 2:45 PM CST, 1 hour 36 minutes before
Hazardous Weather Outlook...Update
National Weather Service Little Rock AR
245 PM CST Wed Feb 21 2018

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-221100-
Boone-Marion-Baxter-Fulton-Sharp-Newton-Searcy-Stone-Izard-
Independence-Johnson-Pope-Van Buren-Cleburne-Jackson-Logan-Conway-
Faulkner-White-Woodruff-Scott-Yell-Perry-Polk-Montgomery-Garland-
Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-Hot Spring-Grant-
Jefferson-Arkansas-Dallas-Cleveland-Lincoln-Desha-Ouachita-Calhoun-
Bradley-Drew-
245 PM CST Wed Feb 21 2018

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Rest of Today and Tonight

Flood and flash flood watches remain in effect for much of Arkansas.
Areas of rain, heavy at times, and isolated thunderstorms will
continue to affect much of central and southern Arkansas, while
lowering over northern Arkansas. River levels are coming up and
areas of flooding have been reported. Tonight, most of the rain will
be seen over southern and the eastern half of Arkansas.
Precipitation will tend to taper off or become more spotty in the
northwest, also where temperatures will be around freezing some
spotty winter precipitation will be possible. No accumulations are
expected.

In much of the south and east, rain will continue tonight, and be
heavy at times. The threat for flooding will continue. Two to five
plus inches of rain have fallen over much of Arkansas, and one to
two more inches of rain may be seen tonight through Thursday
morning.

.DAYS TWO THROUGH SEVEN...Thursday Through Tuesday

Some rainfall will linger through the morning hours Thursday, mainly
across southeastern portions of the area. Any rain that falls would
likely only worsen expected flooding conditions.

Additional heavy rainfall will return to the forecast by late
Thursday through Sunday morning as the aforementioned front moves
back to the north over the region. Rainfall totals across the state
from Thursday through Sunday morning will likely be in the two to
four inch range for many areas. As a result, the threat for
widespread river and flash flooding will continue to increase
throughout the week and into the weekend.

Severe weather may be possible on Saturday as an upper level storm
system approaches from the west. Even with well above normal
temperatures expected and abundant moisture in place, certain
atmospheric conditions appear to limit the severe weather threat. Be
sure to monitor the latest forecast and outlooks for more
information regarding this severe weather chance.

.Spotter Information Statement...

Flooding will continue to be a concern across Arkansas, and any
significant reports are requested. Otherwise, due to a low severe
weather concern, spotter activation is not anticipated through
Friday. If there are severe storms, they appear most likely this
weekend, and spotter activation may be required.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

46/67/59

In the hours before

Local storm report, Feb 21, 10:31 AM CST, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1031 AM CST WED FEB 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     HEAVY RAIN       HOT SPRINGS             34.50N 93.05W
02/21/2018  M4.60 INCH       GARLAND            AR   SOCIAL MEDIA

            SINCE 7 PM 2/20/18 4.60 INCHES FELL ON CARPENTER DAM RD.
            AT HOT SPRINGS

&&

51
Local storm report, Feb 21, 11:19 AM CST, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1119 AM CST WED FEB 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     FLASH FLOOD      1 N MARCHE              34.87N  92.36W
02/21/2018                   PULASKI            AR   NEWSPAPER

            STUDENTS RESCUED FROM SCHOOL BUS THAT DROVE OFF FLOODED
            ROAD

&&

EVENT NUMBER LZK1800062

CROSS
Special weather statement, Feb 21, 12:27 PM CST, 3 hours 54 minutes before
Special Weather Statement
National Weather Service Little Rock AR
1227 PM CST Wed Feb 21 2018

ARZ003>005-012>014-023-212200-
Boone-Marion-Baxter-Newton-Searcy-Stone-Van Buren-
Including the cities of Harrison, Omaha, Lead Hill, Bull Shoals,
Flippin, Yellville, Summit, Mountain Home, Norfork, Gassville,
Jasper, Western Grove, Deer, Marshall, Leslie, Gilbert,
Mountain View, Fox, Timbo, Allison, Fairfield Bay, Clinton,
Bee Branch, and Damascus
1227 PM CST Wed Feb 21 2018

...Light Freezing Rain Expected This Afternoon...

Light freezing rain will continue this afternoon across portions
of north central Arkansas. With temperatures hovering close to or
just below the freezing mark, light ice accumulation will be
possible.

Other than a few icy patches on bridges and overpasses, widespread
travel problems are not expected. There may also be a minor glaze
of ice on elevated objects, especially in the higher elevations.

44
Local storm report, Feb 21, 12:59 PM CST, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1259 PM CST WED FEB 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 AM     FLOOD            GLENWOOD                34.33N 93.55W
02/21/2018                   PIKE               AR   SOCIAL MEDIA

            WATER WAS OVER THE ROAD NEAR GLENWOOD, OVER A LOW WATER
            CROSSING BRIDGE.

&&

51
Local storm report, Feb 21, 3:45 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
345 PM CST WED FEB 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     FLOOD            GLENWOOD                34.33N 93.55W
02/21/2018                   PIKE               AR   SOCIAL MEDIA

            WATER WAS OVER THE ROAD NEAR GLENWOOD, OVER A LOW WATER
            CROSSING BRIDGE.

&&
CORRECTED TIME

57
Local storm report, Feb 21, 4:15 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
415 PM CST WED FEB 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     FLOOD            BAUXITE                 34.56N  92.52W
02/21/2018                   SALINE             AR   AMATEUR RADIO

            STORM SPOTTER REPORTS WATER FROM HURRICANE CREEK IS
            COVERING SARDIS ROAD NEAR BAUXITE.

&&

EVENT NUMBER LZK1800063

COOPER

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 20, 6:17 PM CSTSpecial Weather StatementLZKGarland, Montgomery43 min
Feb 20, 7:11 PM CSTSpecial Weather StatementLZKConway, Perry, Saline49 min
Feb 20, 8:37 PM CSTSpecial Weather StatementLZKCleburne, Independence, Stone, White38 min
Feb 21, 5:27 AM CSTFlash Flood WarningLZKFaulkner, Garland, Hot Spring, Montgomery, Perry, Pulaski and 1 more7 hr
Feb 21, 6:31 AM CSTFlash Flood WarningLZKHot Spring3 hr
Feb 21, 6:53 AM CSTFlash Flood WarningLZKMontgomery, Polk, Scott3 hr
Feb 21, 7:46 AM CSTRiver Flood WarningLZKYell49 hr
Feb 21, 8:30 AM CSTFlash Flood WarningLZKCleburne, Conway, Faulkner, Lonoke, Perry, Pulaski and 3 more4 hr
Feb 21, 8:46 AM CSTFlash Flood WarningLZKLonoke, Prairie, White3 hr
Feb 21, 9:21 AM CSTFlash Flood WarningLZKHot Spring3 hr
Feb 21, 10:56 AM CSTRiver Flood WarningLZKIndependence, Jackson, Lawrence20 days
Feb 21, 11:01 AM CSTRiver Flood WarningLZKWhite, Woodruff29 days
Feb 21, 11:59 AM CSTAreal Flood WarningLZKClark, Dallas, Faulkner, Garland, Hot Spring, Montgomery and 4 more6 hr
Feb 21, 12:07 PM CSTAreal Flood WarningLZKCleburne, Conway, Faulkner, Independence, Jackson, Lonoke and 7 more6 hr
Feb 21, 12:15 PM CSTFlash Flood WarningLZKHot Spring3 hr
Feb 21, 2:48 PM CSTAreal Flood WarningLZKBradley, Calhoun, Clark, Cleveland, Dallas, Grant and 6 more15 hr
Feb 21, 3:04 PM CSTFlash Flood WarningLZKHot Spring3 hr
Feb 21, 3:55 PM CSTWinter Weather AdvisoryLZKBaxter, Fulton, Izard, Marion, Stone14 hr
Feb 21, 3:57 PM CSTRiver Flood WarningLZKYell5 days
Feb 21, 5:02 PM CSTAreal Flood WarningLZKArkansas, Desha, Jefferson, Lincoln, Lonoke, Monroe and 3 more118 min
Feb 21, 5:49 PM CSTAreal Flood WarningLZKCleburne, Conway, Faulkner, Independence, Jackson, Lonoke and 6 more12 hr
Feb 21, 5:53 PM CSTAreal Flood WarningLZKClark, Dallas, Garland, Hot Spring, Logan, Montgomery and 6 more6 hr
Feb 21, 5:56 PM CSTFlash Flood WarningLZKHot Spring3 hr

Nearby

Flash Flood Warnings in Arkansas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.